Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 70, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 4:21 PM CDT for Boone County, Story County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2019, 4:21 PM CDT (21:21 UTC)
- Expired
- Jun 15, 2019, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:28 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 15, 3:28 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 328 PM CDT Sat Jun 15 2019 .SHORT TERM.../Tonight through Sunday/ Issued at 327 PM CDT Sat Jun 15 2019 Confidence: Medium to High Main concern in the first period is the ongoing convection. Storms pulsing up with instability and given lack of shear have been favoring wind over hail for the moment. Weak boundary over northern and northeast Iowa continues to focus slow moving storms. Other concerns include brief funnel/spin up or localized flash flooding due to slow movement. To the west of the area in eastern Nebraska, a remnant MCV is drifting east into Iowa as well. HIres models had indicated that this would refire more convection in conjunction with with the ongoing current convection this afternoon. Will monitor through the evening hours as airmass remains primed for some severe and localized heavy rainfall. After sunset, convection will likely quiet down through 06z and be east of the region between 06z and 12z Sunday. Of the 3 synoptic models, the Euro hangs on to the trough the longest on Sunday over portions of eastern Iowa. This may result in a brief shower or two, but for now will leave forecast dry. Lows tonight will remain in the upper 50s/lower 60s north and in the mid 60s over the south. Sunday will see afternoon readings in the mid 70s north to the lower 80s in the south. A weak ridge of high pressure will drop south into Iowa Sunday night into early Monday. Lows will remain on the mild side, but generally a few degrees cooler in the mid 50s north to the lower 60s south. .LONG TERM.../Sunday night through Saturday/ Issued at 327 PM CDT Sat Jun 15 2019 Confidence: Medium The early portion of the week will begin on a quiet note, though already by Monday afternoon the next approaching trough may spread some scattered showers and a few thunderstorms into the western third of the area. Highs will be just below seasonal norms Monday and back in the mid 70s north to the lower 80s south. From Tuesday into Wednesday, a slow moving wave will track over the region and continue chances for showers and thunderstorms. The Euro continues to track the surface low across northern Missouri while the GFS has it tracking over Iowa. This will have some impact on rainfall amounts and also the scope of rain chances. The remainder of the week will feature a zonal flow with continued energy rippling through the pattern. This will result in nearly daily chances for some precipitation. Though the mid to late week systems look rather insignificant, the Friday through Sunday system is more robust. This should increase chances for stronger storms and bring a potential for more widespread rains. Highs through the period from Tuesday through Saturday will remain range-bound from the mid 70s to lower 80s and be highly dependent upon day to day rain coverage. Any chances for stronger to severe storms should hold off until late in the week. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1231 PM CDT Sat Jun 15 2019 Weak boundary situated over central/eastern sections aiding in development of iso thunder at 17z and expect some convection to pop and recycle through mid afternoon. More organized convection expected aft 22z over central/northwest areas as larger portion of the region realizes CAPE release. Have mainly VCTS/VCSH for now but will monitor for potential better timing of categorical chances. Winds rather light except near convection. MVFR/IFR cigs move into northeast sections at KMCW/KALO/KFOD from 12-18z Sunday as southern sites KDSM/KOTM generally VFR through period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Jun 15, 3:36 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Sat Jun 15 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 336 PM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible through mid evening. The main threats are lightning, large hail, damaging winds and locally heavy rainfall. An isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday through Friday. At this time, the predictability of severe weather is too low; although toward Friday some of the storms may be approaching severe limits. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. REV
In the hours before
Local storm report, Jun 15, 2:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND GST 3 N STEAMBOAT ROCK 42.45N 93.06W
06/15/2019 M49 MPH HARDIN IA MESONET
MESONET STATION RSBI4 3 N STEAMBOAT ROCK.
&&
FOWLELocal storm report, Jun 15, 2:25 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST 4 S ELDORA 42.31N 93.09W
06/15/2019 M50 MPH HARDIN IA MESONET
CWOP SITE - KIAELDOR7.
&&
FOWLELocal storm report, Jun 15, 2:35 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG ELDORA 42.36N 93.10W
06/15/2019 HARDIN IA EMERGENCY MNGR
TREES DOWN IN ELDORA.
&&
REVLocal storm report, Jun 15, 3:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND GST 4 NNE FONDA 42.63N 94.81W
06/15/2019 M55 MPH POCAHONTAS IA MESONET
CWOP SITE - KIAFONDA2.
&&
FOWLELocal storm report, Jun 15, 3:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FLASH FLOOD 3 S WHITTEN 42.24N 93.01W
06/15/2019 HARDIN IA EMERGENCY MNGR
REPORTS OF SOME ROADS WASHED OUT NEAR GRUNDY
HARDING CO LINE AS WELL AS SOME ROADS WASHED
OUT NEAR OWASA IN NORTHERN HARDIN COUNTY.
&&
REVLocal storm report, Jun 15, 4:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 3 ESE DAWSON 41.83N 94.17W
06/15/2019 M48 MPH DALLAS IA AWOS
AWOS STATION KPRO PERRY AIRPORT.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 15 min |
| Jun 15, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jun 15, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Jun 15, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 41 min |
| Jun 15, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 40 min |
| Jun 15, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 34 min |
| Jun 15, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 41 min |
| Jun 15, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 36 min |
| Jun 15, 3:48 PM CDT | Flash Flood Warning | DMX | Grundy, Hardin, Marshall | 6 hr |
| Jun 15, 4:48 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 57 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 54 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 40 min |
| Jun 15, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 59 min |
| Jun 15, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 41 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.